Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 193, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 10, 2020, 12:30 AM CDT for Lincoln County, Nebraska. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2020, 12:30 AM CDT (05:30 UTC)
- Expired
- Jul 10, 2020, 1:20 AM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 80.0 mph
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 118 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 12:45 AM CDT | TSTM WND DMG | 4 S Brady, NE | MULTIPLE LARGE TREE BRANCHES DOWNED. TIME ESTIMATED FROM RADAR |
| Jul 10, 12:45 AM CDT | TSTM WND DMG | 5 S Maxwell, NE | NUMEROUS TREES DOWN AND A EMPTY PIVOT WAS FLIPPED. TIME IS ESTIMATED BASED OFF OF RADAR. |
| Jul 10, 12:50 AM CDT | TSTM WND DMG | 5 Se Brady, NE | LARGE TREES DOWN. LARGE BRANCH FELL ONTO HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted.
892
WUUS53 KLBF 100530
SVRLBF
NEC111-100630-
/O.NEW.KLBF.SV.W.0193.200710T0530Z-200710T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1230 AM CDT Fri Jul 10 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southern Lincoln County in southwestern Nebraska...
* Until 130 AM CDT.
* At 1230 AM CDT, a severe thunderstorm was located over North Platte
Airport, or near North Platte, moving southeast at 40 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Brady, Wellfleet, Dickens, Cottonwood Canyon State Wildlife
Management Area, Hansen Memorial Reserve State Wildlife Management
Area, Jeffrey Canyon State Wildlife Management Area, Vroman and
Somerset.
This includes the following highways...
Interstate 80 in Nebraska between mile markers 192 and 208.
Highway 83 between mile markers 53 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across southern Lincoln County. SEEK SHELTER NOW inside
a sturdy structure and stay away from windows!
&&
LAT...LON 4071 10095 4098 10107 4108 10024 4105 10024
4104 10023 4091 10022 4071 10024
TIME...MOT...LOC 0530Z 314DEG 36KT 4115 10070
HAIL...0.88IN
WIND...80MPH
$$
CDC2 follow-up statements
584
WWUS53 KLBF 100547
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1247 AM CDT Fri Jul 10 2020
NEC111-100630-
/O.CON.KLBF.SV.W.0193.000000T0000Z-200710T0630Z/
Lincoln NE-
1247 AM CDT Fri Jul 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN LINCOLN COUNTY...
At 1246 AM CDT, a severe thunderstorm was located near Maxwell, or 16
miles east of North Platte, moving southeast at 45 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Brady, Wellfleet, Dickens, Cottonwood Canyon State Wildlife
Management Area, Hansen Memorial Reserve State Wildlife Management
Area, Jeffrey Canyon State Wildlife Management Area, Vroman and
Somerset.
This includes the following highways...
Interstate 80 in Nebraska between mile markers 192 and 208.
Highway 83 between mile markers 53 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across Lincoln County. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4071 10095 4098 10107 4108 10024 4105 10024
4104 10023 4091 10022 4071 10024
TIME...MOT...LOC 0546Z 303DEG 39KT 4105 10047
HAIL...0.75IN
WIND...80MPH
$$
CDC281
WWUS53 KLBF 100620
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
120 AM CDT Fri Jul 10 2020
NEC111-100629-
/O.CAN.KLBF.SV.W.0193.000000T0000Z-200710T0630Z/
Lincoln NE-
120 AM CDT Fri Jul 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINCOLN COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty east
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4071 10095 4098 10107 4108 10024 4105 10024
4104 10023 4091 10022 4071 10024
TIME...MOT...LOC 0617Z 314DEG 36KT 4082 10015
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:42 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jul 9, 6:42 PM CDT, 5 hours 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 642 PM CDT Thu Jul 9 2020 .SYNOPSIS... Issued at 300 PM CDT Thu Jul 9 2020 Left over mesoscale complex from Wednesday night split into two main areas wit hone moving across the Midwest and the other diving southeast across eastern KS/OK. Upper low located over southern MB also moving northeast while next upper low continues to move onshore in southern BC. Otherwise a fairly typical summertime pattern has set up across the southern U.S. leaving western and north central NE in zonal flow aloft. Several embedded PV anomalies within the zonal flow across the central Rockies as noted subtly in water vapor imagery. Also seen in satellite imagery is what left of an undular bore that moved quickly southwest through the area early this morning, located across the Panhandle into southwest NE. Stable air behind this feature noted as well. Numerous other boundaries have been seen on radar though not associated with cloud cover. && .SHORT TERM...(This evening through Friday night) Issued at 300 PM CDT Thu Jul 9 2020 Tonight...subtle short wave troughs embedded within the weak zonal flow aloft will provide larger scale lift across the High Plains this afternoon and evening as easterly upslope flow remains in place at the surface. The larger scale lift is maximized by late evening as the nocturnal LLJ get organized across the Panhandle providing isentropic lift co-located with best low level moisture. Models differ on how this gets resolved with respect to convective initiation or in some case none at all. With all of the left over boundaries from last nights convection, lack of large scale lift during peak heating will likely mean convective initiation will be relegated to terrain features such as the Laramie range again as well as possibly the Pine ridge area of northwest NE. This line of thought agrees fairly well with current solutions offered by the HRRR and to some degree several other CAM ensemble members. However, pattern recognition of a post-frontal regime during convective season would suggest terrain-based initiation west of the area should track southeastward toward higher low level moisture and LLJ which would primarily affect the eastern Panhandle and far southwest NE. So confidence in the convective evolution is only moderate at best. Any storm in this environment will be in an area of decent deep layer shear and moderate CAPE, especially in the Panhandle. This does coincide with the SPC slight risk area and their line of thought. Overnight will see the LLJ veering to southerly and the low level moist axis expanding further into southwest NE. this scenario under the larger scale slowly rising heights may favor stratus and/or fog. See further discussion in the aviation section. For Friday...weak upper height rises continue across the Great Basin and southern Rockies while the next upper low moves across the northern Rockies. This promotes upper level jet enhancement leading to better large scale lift across the northern High Plains into the Dakotas by late afternoon. Meanwhile the aforementioned low level moisture axis shifts/expands eastward as deeper mixing occurs further west in the drier air and better insolation. This will mix the dryline eastward as well which should place the dryline boundary across the western Sandhills into north central NE by late afternoon. East of this feature will lie a very unstable environment, however capped to deep vertical mixing due to a strong warm, subsidence layer aloft. Deep layer shear would also be favorable in this area, however larger scale models are consistent in not developing convection along this boundary due to this existing cap and the lack of large scale lift to remove the cap. However, a few CAM members do develop convection leading to uncertainty in forecast evolution. In general, better large scale lift and associated mesoscale focus boundaries will exist across the Dakotas to promote vigorous convection by late afternoon. Models also fairly consistent in developing one or two large convection complexes which will track southeast across the Dakotas and into northeast NE overnight. Northeastern portion of the forecast area will be in the vicinity of this track so slight risk warranted there. POPs will be included for areas along and east of the dryline boundary, but confidence is low at this point. Temperatures overnight will be near climatological norms, while highs will rise again to above averages for this time of year for Friday. Winds a little stronger out of the south to southwest during the day and temps may be slow to climb early due to cloud cover. .LONG TERM...(Saturday through Thursday) Issued at 300 PM CDT Thu Jul 9 2020 For the weekend...upper level ridging builds across the southwestern United States through the weekend as the previously mentioned expansive upper low across BC moves eastward across southern Canada. Though the heights build there will still be opportunities for thunderstorm development especially when originating along the higher terrain further west. Coverage looks scattered at best. For Monday and beyond...Great Basin ridging gets flattened as the upper low continues to move across southern Canada and the northern portion of the U.S. This will set the stage for better large scale lifting as faster zonal flow develop across the area. This should lead to better confidence in development as well as better coverage Monday through Wednesday. Temps will likely remain at or slightly above average for this time of year in the upper 80s to lower 90s in the south, likely slightly less than average in the north. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 642 PM CDT Thu Jul 9 2020 VFR is generally expected across western and north central Nebraska tonight and Friday. Isolated thunderstorms are possible this evening (00z-05z) affecting areas along and west of highway 61. Isolated thunderstorms are possible across ncntl Nebraska Friday afternoon (21z-00z). Otherwise, VFR will prevail across the region. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...CDC
Hazardous weather outlook, Jul 9, 2:51 PM CDT, 9 hours 39 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 251 PM CDT Thu Jul 9 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-102000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 251 PM CDT Thu Jul 9 2020 /151 PM MDT Thu Jul 9 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Thunderstorms are possible late this afternoon and evening across portions of western and north central Nebraska. The greatest risk for severe weather is west of a line from Rushville, to Stapleton, to Eustis. Possible hazards include large hail, strong winds, and an isolated tornado. Good atmospheric instability combined with an inflow of atmospheric moisture from the south will create an environment favorable for storm development. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Thunderstorms will also be possible on Friday afternoon and Friday night across western and north central Nebraska due to development of a surface low pressure system near the front range and a strong upper level disturbance moving over the area. The greatest risk for severe weather is east of a line from Gordon to Callaway. Large hail, strong winds, and an isolated tornado are possible with these storms. In addition, there is a threat for heavy rain east of a line from Sparks to Burwell. Thunderstorms will be possible Monday night through Wednesday across portions of western and north central Nebraska. At this time, the threat for severe storms is uncertain. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Meltzer/Jacobs
In the hours before
Local storm report, Jul 9, 11:21 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1121 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL 18 NE WHITMAN 42.25N 101.34W
07/09/2020 E1.75 INCH CHERRY NE PUBLIC
REPORT WITH PHOTO VIA SOCIAL MEDIA. TIME ESTIMATED FROM
RADAR.
&&
NMJSpecial weather statement, Jul 9, 11:26 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service North Platte NE 1026 PM MDT Thu Jul 9 2020 NEZ057-100515- Keith NE- 1026 PM MDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR KEITH COUNTY UNTIL 1115 PM MDT... At 1025 PM MDT, Doppler radar was tracking a strong gust front from a thunderstorm 11 miles south of Arthur, moving southeast at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ogallala, Paxton, Brule, Sarben, Lemoyne, Keystone, Roscoe, Kingsley Dam, Eagle Gulch Campground, Ruthon, Clear Creek State Wildlife Management Area, Nevens, Broganville, Otter Creek Campground, Lake View Campground, Big Bald Hill and Belmar. This includes the following highways... Highway 61 between mile markers 85 and 109. Highway 92 between mile markers 120 and 138. Interstate 80 in Nebraska between mile markers 122 and 149. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lake McConaughy, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4139 10204 4139 10128 4108 10128 4110 10204 TIME...MOT...LOC 0425Z 330DEG 28KT 4141 10163 CDC
Local storm report, Jul 10, 12:04 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1204 AM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM TSTM WND GST 5 NE HERSHEY 41.20N 100.93W
07/10/2020 M55 MPH LINCOLN NE MESONET
HOME WEATHER STATION PWS-KNENORTH39
&&
NMJLocal storm report, Jul 10, 12:07 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1207 AM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM TSTM WND GST 7 N NORTH PLATTE 41.23N 100.76W
07/10/2020 M58 MPH LINCOLN NE MESONET
HOME WEATHER STATION PWS-KNENORTH14
&&
NMJLocal storm report, Jul 10, 12:12 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1212 AM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND DMG SUTHERLAND 41.16N 101.13W
07/09/2020 LINCOLN NE PUBLIC
POWER KNOCKED OUT IN SUTHERLAND. REPORT VIA PUBLIC PHONE
CALL
&&
NMJLocal storm report, Jul 10, 12:24 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1224 AM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST 4 E NORTH PLATTE 41.13N 100.70W
07/10/2020 M59 MPH LINCOLN NE MESONET
RSOIS GUSTED TO 51 KNOTS.
&&
NMJThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:08 PM CDT | Special Weather Statement | LBF | Grant, Sheridan | 52 min |
| Jul 9, 8:59 PM CDT | Special Weather Statement | LBF | Hooker | 46 min |
| Jul 9, 9:28 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Sheridan | 47 min |
| Jul 9, 9:33 PM CDT | Special Weather Statement | LBF | McPherson | 42 min |
| Jul 9, 10:19 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant, Hooker, McPherson | 41 min |
| Jul 9, 10:46 PM CDT | Areal Flood Advisory | LBF | Arthur, Grant, Hooker, McPherson | 66 min |
| Jul 9, 10:49 PM CDT | Special Weather Statement | LBF | Chase | 41 min |
| Jul 9, 11:00 PM CDT | Special Weather Statement | LBF | Arthur | 45 min |
| Jul 9, 11:22 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 38 min |
| Jul 9, 11:26 PM CDT | Special Weather Statement | LBF | Keith | 49 min |
| Jul 9, 11:37 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 23 min |
| Jul 9, 11:46 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 59 min |
| Jul 10, 12:33 AM CDT | Special Weather Statement | LBF | Custer | 42 min |
| Jul 10, 11:39 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 51 min |
| Jul 10, 11:50 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 40 min |
| Jul 10, 12:22 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 38 min |
| Jul 10, 12:52 PM CDT | Special Weather Statement | LBF | Brown | 38 min |
| Jul 10, 1:03 PM CDT | Special Weather Statement | LBF | Rock | 42 min |
| Jul 10, 1:32 PM CDT | Special Weather Statement | LBF | Cherry | 43 min |
| Jul 10, 1:48 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 42 min |
| Jul 10, 2:26 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Thomas | 49 min |
| Jul 10, 2:59 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 46 min |
| Jul 10, 3:33 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 42 min |
| Jul 10, 3:59 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 46 min |
| Jul 10, 4:26 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 49 min |
| Jul 10, 4:39 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 51 min |
| Jul 10, 5:00 PM CDT | Flash Flood Warning | LBF | Custer | 111 min |
| Jul 10, 5:13 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 37 min |
| Jul 10, 5:29 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.